MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC (MEXICO) PROWLER SEL PLUS 150/5CM 45TIP; CATHETER, CONTINOUS FLUSH

CODMAN AND SHURTLEFF, INC (MEXICO) PROWLER SEL PLUS 150/5CM 45TIP; CATHETER, CONTINOUS FLUSH
Catalog Number 606S255FX
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Information regarding patient age, gender, weight, race, and ethnicity was not provided.Concomitant med products due to character limitation: 6f sofia (microvention) intermediate catheter (ic), 6f sofia plus 125cm (microvention) ic, penumbra neuron max ¿ 80cm long sheath, silverspeed.16" (ev3) guidewire, angio-seal sts plus (st.Jude) vascular closure device, orion 21 (ev3) microcatheter.The product is not available for evaluation and testing.A review of the manufacturing documentation associated with this lot revealed that one unit was rejected and could be related to the reported complaint.However, the device history record review confirmed that the rejected unit was properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.Additional information will be submitted within 30 days of receipt.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of three products involved with the reported complaint and the associated manufacturer report numbers are 3011370111-2018-00105,1226348-2018-00746, & 1226348-2018-00747.
 
Event or Problem Description
As reported by a healthcare professional, during a mechanical thrombectomy for an acute ischemic stroke, the 5 x 21 embotrap ii (et007521/17k078av) was unable to be withdrawn into the 6f 0.070¿ id sofia intermediate catheter.The thrombotic occlusion was 6 to 8mm in length and located in the middle cerebral artery (distal m1 to m2).The patient was very tall and the access was very difficult, especially to get the sofia along the ophthalmic artery.A prowler select plus 0.021¿ microcatheter (606s255fx/17738046) and penumbra neuron maxx 80cm guide catheter were also used for the procedure.The physician reached the occlusion with the sofia proximal to the thrombus and positioned the embotrap ii.It took a lot of pressure to get the embotrap ii withdrawn into the 6f sofia catheter.A lot of thrombus was retrieved, but the artery was still not revascularized.They positioned the embotrap ii again with the same 6f sofia but felt even more friction.For the third pass they took a new 6f sofia, a new prowler select plus microcatheter (606s255x/30023649) , but the same embotrap ii.When they tried to withdraw the embotrap ii, the friction was so high that the proximal part of the 6f sofia accordioned.They had to use epic technique (withdrawal of the embotrap ii and entire delivery system).The physician was uncertain if the resistance was between the microcatheter and the sofia catheter or between the embotrap and the sofia catheter.The embotrap ii did not appear damaged.It was reported that the device had been prepped and handled according to the ifu and an adequate continuous flush had been maintained through the catheter.The physician thought the final tici result was 2a, but a follow-up procedure was not planned.There was no evidence of distal embolization or subarachnoid hemorrhage.The event delayed the procedure 2 hours and 15 minutes.The occlusion was still present in the mca, but they decided not to use another stent retriever because of the length of time needed for the previous three passes.The current condition of the patient is unknown.There was no report of adverse outcome to the patient as a result of the event.The devices were not available for analysis.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Age: ~60-70 years old.Additional information received indicated that the male 60-70-year-old patient presented with a temporal lobe infarction, described as not a large infarction (nih stroke scale score is unknown).The clot was identified in the inferior segment of the m2.The patient had an "early m2 trifurcation".All patient vessels were elongated, which made access challenging.The m1 vessel was elongated and angled (dipping m1).The m1/m2 angle was tortuous.The long sheath was positioned in the common carotid artery (cca) due to patient height and the 90-degree angle from the cca to the internal carotid artery (ica) also made it difficult to advance the guide catheter further.The 6f sofia 6f catheter was advanced into the m1 vessel.A microwire and the prowler select plus 0.021¿ (606s255fx/17738046) microcatheter were needed to advance the catheter distal to the carotid siphon as it was narrow and tortuous.The patient had a "difficult" aortic arch, so it was challenging to position the catheters.The physician had to reposition the access catheters twice during the procedure due to "looping in the aortic arch".The microcatheter positioning was established and then a distal contrast puff was conducted.Based on imaging, the embotrap was positioned and deployed in the m2 vessel according to the instructions for use (ifu).The microcatheter was pulled back proximal to the proximal coil and a torque device was applied to the embotrap shaft.The 6f sofia catheter was advanced to the proximal face of the clot and the catheter was pulled slightly proximally to remove slack to prevent the sofia from moving forward during retrieval.Aspiration was applied to the sofia and the embotrap was retracted into the sofia catheter.On retrieval, the sofia moved proximally with the embotrap.The embotrap was retrieved into the sofia but it "did not go easily into the sofia".A large quantity of soft, red jelly clot with dark parts was retrieved during either pass # 1 or 2; however, the vessel was still occluded.After the initial retrieval attempt, it was observed that the prowler select plus microcatheter was not moving properly in the sofia.It was retracted easily but difficult to advance.A new prowler select plus 0.021¿ (606s255x/30023649) microcatheter was used for pass # 2.No clot was retrieved, and a high force was felt during retrieval.On the third retrieval attempt, the prowler select plus and sofia were replaced with an orion microcatheter and a new sofia.During the subsequent 1-2 passes, excessively high force was felt during retrieval of the embotrap into the sofia and no additional clot was retrieved.At this point, the proximal end of the sofia (at the hub) was kinked and access was lost.The system was removed from the patient and the procedure was stopped.The clot radiodensity was assessed on computed tomography (ct) and it was deemed a higher density clot, but not calcified.The physician felt that the clot was a combination of old and new thrombus.The current health status of the patient is reportedly unknown.The physician reloaded the embotrap into the insertion tool and examined it with the "head of department" on the following day.There was no damage evident to the stent.The device could be advanced through a microcatheter easily, deployed, and resheathed into the microcatheter with no high force.During testing, the physician accidentally damaged the stent by pushing it forward, while deployed in the sofia.The physician pointed out that he would never do this in a patient.The damage prevented further evaluations and the device was disposed of.Imaging is pending review.Initial reporter phone: (b)(6).The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of three products involved with the reported complaint and the associated manufacturer report numbers are 3011370111-2018-00105, & 1226348-2018-00747.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Additional information received from the sales representative on 18-oct-2018 indicated that for the third pass they used a new sofia 6f catheter and a new microcatheter, but the same embotrap ii.When they tried to pull back, the friction was so high that the proximal part of the sofia was like an ¿accordion.¿ during the entire case there was friction with the prowler select plus and sofia and embotrap ii, but the physician could not clearly identify the cause of the friction (either the sofia, the embotrap ii, or the prowler).The lot numbers for the prowler select plus microcatheters were 17738046 and 30023649.It was reported that the total duration of the procedure was 2.15 hours, but the length of procedural day is unknown.The reported ¿media cerebral infarct¿ is about the occlusion in the media cerebral artery resulting in an infarct in that area.The physician did not consider the artery adequately recanalized, but no follow-up procedure was planned since it was not possible to open the occluded vessel.Images were reviewed on 20-oct-2018: images and procedural angiogram, with images of placement of the catheters and embotrap ii, were reviewed.The reviewing physician reported that he had heard of other sporadic and rare reports of the sofia plus aspiration catheter having issues re-capturing stent-retrievers.In addition, the location of the sofia plus was at the bottom genu of a tortuous m1 and appeared to be at a near 90 degree angle to the stent retriever.It was also challenging to understand if there is a vessel bifurcation at the catheter tip.Nonetheless, the physician felt that the choice of aspiration catheter and the angle of entry between the device and the catheter tip played a role in the forces the clinician experienced.The other scenario that could have been causing the increased forces during re-capture of the device is there could have been hard clot trapped in the device and during recapture the forces he felt was hard clot trapped in the stent-retriever.In this case, the clinician should have pinned the catheter and stent-retriever together and pulled the system out.Due to the fact that the embotrap ii was not damaged, it is unlikely the device was the cause of the force issue that the clinician experienced.The most likely cause of the event is the angle of entry created by the location of the catheter.[complaint conclusion]: as reported by a healthcare professional, during a mechanical thrombectomy, the 5 x 21 embotrap ii (catalog #: et007521/lot #: 17k078av) was unable to be withdrawn into the 6f 0.070¿ id sofia intermediate catheter and did not adequately remove clot from the 60-70 -year-old very tall male patient who had presented with a cerebral infarction.The thrombotic occlusion was 6 to 8mm in length and located in the middle cerebral artery (distal m1 to m2, inferior segment of m2).Access was very difficult due to the patient¿s elongated vessels, especially to get the sofia along the ophthalmic artery.The patient had an ¿early m2 trifurcation.¿ the m1 vessel was elongated and angled (dipping m1).The m1/m2 angle was tortuous.The penumbra neuron maxx 80cm long sheath was positioned in the common carotid artery (cca) due to patient height and the 90-degree angle from the cca to the internal carotid artery (ica) also made it difficult to advance the guide catheter further.The 6f sofia intermediate catheter was advanced into the m1 vessel.A microwire and the prowler select plus 0.021¿ (catalog #: 606s255fx/lot #: 17738046) microcatheter were needed to advance the catheter distal to the carotid siphon as it was narrow and tortuous.The patient had a "difficult" aortic arch, so it was challenging to position the catheters.The physician had to reposition the access catheters twice during the procedure due to "looping in the aortic arch".The microcatheter positioning was established and then a distal contrast puff was conducted.Based on imaging, the embotrap ii was positioned and deployed in the m2 vessel according to the instructions for use (ifu).The microcatheter was pulled back proximal to the proximal coil and a torque device was applied to the embotrap ii shaft.The 6f sofia catheter was advanced to the proximal face of the clot and the catheter was pulled slightly proximally to remove slack to prevent the sofia from moving forward during retrieval.Aspiration was applied to the sofia and the embotrap ii was retracted into the sofia catheter.On retrieval, the sofia moved proximally with the embotrap ii.The embotrap ii was retrieved into the sofia but it "did not go easily into the sofia".It took a lot of pressure to get the embotrap ii withdrawn into the 6f sofia catheter.A large quantity of soft, red jelly clot with dark parts was retrieved during either pass # 1 or 2; however, the vessel was still occluded.After the initial retrieval attempt, it was observed that the prowler select olus microcatheter was not moving properly in the sofia.It was retracted easily but difficult to advance.A new prowler select plus 0.021¿ (catalog #: 606s255x/lot #: 30023649) microcatheter was used for pass # 2.No clot was retrieved, and a high force was felt during retrieval.On the third retrieval attempt, the prowler select plus and sofia were replaced with an orion microcatheter and a new sofia.During the subsequent 1-2 passes, excessively high force was felt during retrieval of the embotrap ii into the sofia and no additional clot was retrieved.At this point, the proximal end of the 6f sofia catheter (at the hub) was accordioned/kinked and access was lost.The embotrap ii and the entire delivery system was removed from the patient as a unit (epic technique) and the procedure was concluded.The occlusion was still present in the mca, but they decided not to use another stent retriever because of the length of time needed for the previous three passes.The clot radiodensity was assessed on computed tomography (ct) and it was deemed a higher density clot, but not calcified.The physician felt that the clot was a combination of old and new thrombus.There was no report of adverse outcome to the patient as a result of the event.The total duration of the case was two hours and 15 minutes; the physician reported that the length of procedural delay due to the event is unclear.The current health status of the patient is reportedly unknown, but the patient outcome was a temporal lobe infarction, described as not a large infarction; however, the patient was admitted with arterial occlusion due to the thrombus that could not be effectively removed due to thrombus/vessel characteristics.There was no report of vessel damage.Information about patient follow-up or nihss score was not available.There was no evidence of distal embolization or subarachnoid hemorrhage.The physician did not consider the artery adequately recanalized, but no follow-up procedure was planned since it was not possible to open the occluded vessel.The physician thought the final tici score was 1 or 2a.The physician was uncertain if the resistance was between the microcatheter and the sofia catheter or between the embotrap ii and the sofia catheter.The embotrap ii device had been prepped and handled according to the instructions for use (ifu) and an adequate continuous flush had been maintained through the catheter.The physician reloaded the embotrap ii into the insertion tool and examined it with the "head of department" on the following day.There was no damage evident to the stent.The device could be advanced through a microcatheter easily, deployed, and re-sheathed into the microcatheter with no high force.During testing, the physician accidentally damaged the stent by pushing it forward, while deployed in the sofia.The physician pointed out that he would never do this in a patient.The damage prevented further evaluations and the device was disposed of.Images were reviewed on 20-oct-2018: images and procedural angiogram, with images of placement of the catheters and embotrap ii, were reviewed.The reviewing physician reported that he had heard of other sporadic and rare reports of the sofia plus aspiration catheter having issues re-capturing stent-retrievers.In addition, the location of the sofia plus was at the bottom genu of a tortuous m1 and appeared to be at a near 90 degree angle to the stent retriever.It was also challenging to understand if there is a vessel bifurcation at the catheter tip.Nonetheless, the physician felt that the choice of aspiration catheter and the angle of entry between the device and the catheter tip played a role in the forces the clinician experienced.The other scenario that could have been causing the increased forces during re-capture of the device is there could have been hard clot trapped in the device and during recapture the forces he felt was hard clot trapped in the stent-retriever.In this case, the clinician should have pinned the catheter and stent-retriever together and pulled the system out.Due to the fact that the embotrap ii was not damaged, it is unlikely the device was the cause of the force issue that the clinician experienced.The most likely cause of the event is the angle of entry created by the location of the catheter.The prowler select plus microcatheter was not returned for evaluation and testing.A review of the manufacturing documentation associated with this lot revealed that one unit was rejected and could be related to the reported complaint.However, the device history record review confirmed that the rejected unit was properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.Resistance/friction is a known potential failure associated with the use of the device.The ifu contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.The root cause of the inability to withdraw the embotrap/microcatheter into the sofia intermediate catheter cannot be conclusively determined; however, the size of the inner diameter (id) of the sofia catheter may have contributed to the event.Per the ifu, the embotrap ii is compatible with guide or intermediate catheters with id of 0.070¿ and the id of the 6f sofia is 0.075¿.Also, the withdrawal difficulty was likely related to the angle of entry created by the location of the catheter.It had also been difficult to advance the sofia along the ophthalmic artery; therefore, vascular issues may have contributed to the resistance within the sofia (i.E.Tortuosity, bends in vasculature).Difficulty tracking a catheter through the vasculature is a known procedural occurrence.The patient had a "difficult" aortic arch, so it was challenging to position the catheters.The physician had to reposition the access catheters twice during the procedure due to "looping in the aortic arch".The consequences of tracking difficulty occurring during clinical use of the device are usually addressed by modification in technique or substitution with another device.Tracking difficulty is most commonly related to the patient anatomy, operator technique, and appropriate device selection.The relationship between the difficulty advancing or maneuvering through the vessel and the device is not clear, but factors such as described may have impacted the event.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided; however, it is possible that clinical and procedural factors, including patient anatomy, vessel characteristics, device selection, and device manipulation, may have contributed to the reported event.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of three products involved with the reported complaint and the associated manufacturer report numbers are 3011370111-2018-00105, 1226348-2018-00746, & 1226348-2018-00747.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Updated sections: g4, g7, h2, h6 (method & result), h10 corrected sections: h6 (conclusion).The purpose of this mdr submission is to report the results of the bench model testing conducted by the manufacturer.[complaint conclusion] - updated: as reported by a healthcare professional, during a mechanical thrombectomy, the 5 x 21 embotrap ii (catalog #: et007521/lot #: 17k078av) was unable to be withdrawn into the 6f 0.070¿ id sofia intermediate catheter and did not adequately remove clot from the 60-70 -year-old very tall male patient who had presented with a cerebral infarction.The thrombotic occlusion was 6 to 8mm in length and located in the middle cerebral artery (distal m1 to m2, inferior segment of m2).Access was very difficult due to the patient¿s elongated vessels, especially to get the sofia along the ophthalmic artery.The patient had an ¿early m2 trifurcation¿.The m1 vessel was elongated and angled (dipping m1).The m1/m2 angle was tortuous.The penumbra neuron maxx 80cm long sheath was positioned in the common carotid artery (cca) due to patient height and the 90-degree angle from the cca to the internal carotid artery (ica) also made it difficult to advance the guide catheter further.The 6f sofia intermediate catheter was advanced into the m1 vessel.A microwire and the prowler select plus 0.021¿ (catalog #: 606s255fx/lot #: 17738046) microcatheter were needed to advance the catheter distal to the carotid siphon as it was narrow and tortuous.The patient had a "difficult" aortic arch, so it was challenging to position the catheters.The physician had to reposition the access catheters twice during the procedure due to "looping in the aortic arch." the microcatheter positioning was established and then a distal contrast puff was conducted.Based on imaging, the embotrap ii was positioned and deployed in the m2 vessel according to the instructions for use (ifu).The microcatheter was pulled back proximal to the proximal coil and a torque device was applied to the embotrap ii shaft.The 6f sofia catheter was advanced to the proximal face of the clot and the catheter was pulled slightly proximally to remove slack to prevent the sofia from moving forward during retrieval.Aspiration was applied to the sofia and the embotrap ii was retracted into the sofia catheter.On retrieval, the sofia moved proximally with the embotrap ii.The embotrap ii was retrieved into the sofia but it "did not go easily into the sofia." it took a lot of pressure to get the embotrap ii withdrawn into the 6f sofia catheter.A large quantity of soft, red jelly clot with dark parts was retrieved during either pass # 1 or 2; however, the vessel was still occluded.After the initial retrieval attempt, it was observed that the prowler select olus microcatheter was not moving properly in the sofia.It was retracted easily but difficult to advance.A new prowler select plus 0.021¿ (catalog #: 606s255x/lot #: 30023649) microcatheter was used for pass # 2.No clot was retrieved, and a high force was felt during retrieval.On the third retrieval attempt, the prowler select plus and sofia were replaced with an orion microcatheter and a new sofia.During the subsequent 1-2 passes, excessively high force was felt during retrieval of the embotrap ii into the sofia and no additional clot was retrieved.At this point, the proximal end of the 6f sofia catheter (at the hub) was accordioned/kinked and access was lost.The embotrap ii and the entire delivery system was removed from the patient as a unit (epic technique) and the procedure was concluded.The occlusion was still present in the mca, but they decided not to use another stent retriever because of the length of time needed for the previous three passes.The clot radiodensity was assessed on computed tomography (ct) and it was deemed a higher density clot, but not calcified.The physician felt that the clot was a combination of old and new thrombus.There was no report of adverse outcome to the patient as a result of the event.The total duration of the case was two hours and 15 minutes; the physician reported that the length of procedural delay due to the event is unclear.The current health status of the patient is reportedly unknown, but the patient outcome was a temporal lobe infarction, described as not a large infarction; however, the patient was admitted with arterial occlusion due to the thrombus that could not be effectively removed due to thrombus/vessel characteristics.There was no report of vessel damage.Information about patient follow-up or nihss score was not available.There was no evidence of distal embolization or subarachnoid hemorrhage.The physician did not consider the artery adequately recanalized, but no follow-up procedure was planned since it was not possible to open the occluded vessel.The physician thought the final tici score was 1 or 2a.The physician was uncertain if the resistance was between the microcatheter and the sofia catheter or between the embotrap ii and the sofia catheter.The embotrap ii device had been prepped and handled according to the instructions for use (ifu) and an adequate continuous flush had been maintained through the catheter.The physician reloaded the embotrap ii into the insertion tool and examined it with the "head of department" on the following day.There was no damage evident to the stent.The device could be advanced through a microcatheter easily, deployed, and re-sheathed into the microcatheter with no high force.During testing, the physician accidentally damaged the stent by pushing it forward, while deployed in the sofia.The physician pointed out that he would never do this in a patient.The damage prevented further evaluations and the device was disposed of.Images were reviewed on 20-oct-2018: images and procedural angiogram, with images of placement of the catheters and embotrap ii, were reviewed.The reviewing physician reported that he had heard of other sporadic and rare reports of the sofia plus aspiration catheter having issues re-capturing stent-retrievers.In addition, the location of the sofia plus was at the bottom genu of a tortuous m1 and appeared to be at a near 90 degree angle to the stent retriever.It was also challenging to understand if there is a vessel bifurcation at the catheter tip.Nonetheless, the physician felt that the choice of aspiration catheter and the angle of entry between the device and the catheter tip played a role in the forces the clinician experienced.The other scenario that could have been causing the increased forces during re-capture of the device is there could have been hard clot trapped in the device and during recapture the forces he felt was hard clot trapped in the stent-retriever.In this case, the clinician should have pinned the catheter and stent-retriever together and pulled the system out.Due to the fact that the embotrap ii was not damaged, it is unlikely the device was the cause of the force issue that the clinician experienced.The most likely cause of the event is the angle of entry created by the location of the catheter.Additional bench testing results were obtained from the manufacturer on 07-nov-2018: additional testing to replicate the case via bench testing was performed.A vascular silicone model was used along with an aortic arch model and ovine blood clots.Fluid flow and pressure were set up to mimic intraarterial rates.The physician described the clot as "a combination of old and new" and commented that on ct the clot was "higher density but not calcified." based on this description, a hybrid clot was tested i.E.A clot that was a combination of soft and firm.Clot was positioned in various vessels, including the m2 inferior, superior and ml.Guide catheter was positioned outside of the silicone model (to mimic positioning in the common carotid as there is no common carotid in silicone model).Device was deployed at the site of the clot and the sofia was positioned in the ml proximal to the device similar to deployment.More than 20 clot retrievals were carried out using a variety of combinations of soft and firm.The physician¿s observations were evaluated, and likely root causes were identified as follows: observation: high force retrieval of embotrap il 5x21 into the sofia 6f intermediate catheter - testing showed that the root cause was likely a combination of four factors - vessel tortuosity, as described previously, a firm clot (larger in size than the sofia distal diameter) and the soft, spongy nature of the sofia catheter combined with no catheter support in the ica: the physician described the clot as a combination of "old and new" clot with a "high density" signal on the ct scan.Testing showed that fibrin rich clot does not compress to the same extent as red blood cell rich (soft) clot, therefore if the clot is larger than the area of the sofia catheter distal section, a high retrieval force will be felt.It was concluded that the larger the clot, the higher the retrieval force felt.Retrieval of fibrin rich clot resulted in a high force -- illustrated by the compression of the sofia catheter; the distal 19cm of the sofia catheter is very flexible.During retrieval of fibrin rich clot, compression was observed along this 19cm length of the catheter.This buckling was observed to contribute to a higher retrieval force for the user.The catheter also buckled at the hub during retrieval of very firm clot ¿ in line with the physician¿s observation; positioning of the long sheath in the cca (instead of the ica) resulted in reduced support to the soft distal section (length = 19cm) of the sofia.In the case, the long sheath was positioned in the common carotid artery.The catheter could not be advanced into the internal carotid artery due to vessel tortuosity combined with the patient's height.Testing was carried out to evaluate the impact of the position of the sheath on pull-back of the sofia due to a firm clot retrieval.Testing showed that guide catheter support in the ica resulted in less compression of the sofia and therefore a reduction in sofia pull back and a reduction in retrieval force.Other observations addressed by the physician were evaluated on the bench-top model: observation: difficulty in advancing the prowler select plus microcatheter after 1-2 uses - root cause determination: likely cause was determined to be vessel tortuosity resulting in reduced diameter of the sofia lumen and therefore a reduction in free movement of the microcatheter - for example, the sofia navigated the 90 degree angle at the cca/ica junction without outer guide support.This may also have resulted in a catheter kink or a reduction in flush/lubrication of catheter.However, the ultimate root cause is difficult to determine as the catheters were not returned for evaluation.Observation: the microcatheter was pulled back proximal to the proximal coil prior to embotrap il retrieval ¿ the physician wondered if this may have resulted in a higher retrieval force- replication in the silicone models showed that in similar tortuosity, retraction of the microcatheter inside the intermediated catheter prior to retrieval did not have a noticeable impact on retrieval force (note: this testing only applied when an intermediate catheter is used).Observation: back-out of sofia when the embotrap was pulled back into it - positioning of the long sheath in the cca (instead of the ica) resulted in reduced support to the soft (length = 19cm) distal section of the sofia.Testing was carried out to evaluate the impact of the position of the sheath on pull-back of the sofia due to firm clot retrieval.Testing showed that sheath/guide support in the ica resulted in less compression of the sofia and therefore a reduction in pull back.Testing was carried out to evaluate the impact of the position of the sheath on pull-back of the sofia due to firm clot retrieval.Testing showed that sheath/guide support in the ica resulted in less compression of the sofia and therefore a reduction in pull back.Observation: a large quantity of soft, red "jelly" clot with dark parts was retrieved during either pass 1 or 2, however the vessel was still occluded.No further clot was retrieved - testing using hybrid clot resulted in retrieval of the red section of the clot.The embotrap device was pulled into the sofia with very high force, resulting in the fibrin rich (firm) clot plugging the end of the intermediate catheter and the soft portion being retrieved on the device ¿ this mimics exactly what was observed by the physician.It has been determined that the clot which was not retrieved was likely a firm clot.A very high retrieval force was reported on all additional tests ¿ this is in line with bench testing of a large firm clot and with the physician¿s description of the clot.Bench testing concluded that in cases of very soft, or very firm clot, a success rate of 93% was observed (i.E.No clot remains in the model).Four intermediate catheters were tested ranging in size from id = 0.55" to 0.72".Based on information from the complaint received, and the observations identified during the bench testing concluded the event was the likely a result of four factors: very tortuous and elongated vessels; retrieval of a fibrin-rich clot which was larger in size than the sofia intermediate catheter cross-section.The construction of the sofia 6f catheter is very soft with a flexible distal section.The length is 19cm; lack of guide catheter/sheath support in the ica resulting in excessive compression/buckling of the sofia catheter.Lack of support was due to patient height and also ica/cca tortuosity.It was recommended that if a high force is felt on clot retrieval into an intermediate catheter, it is advised that an ¿epic¿ or pinning technique should be carried out.This is an industry standard technique in line with the requirements of the ifu which states ¿do not withdraw the device against significant resistance.Assess the cause of resistance using fluoroscopy and if necessary advance the microcatheter of the device to re-sheath or partially re-sheath to aid withdrawal.Re-sheathing a device with captured clot may result in loss of clot and distal embolization.¿ the conclusion of the bench top investigation recommended the use of the epic or pinning technique in this particular situation.This is in line with the ifu which states "do not withdraw the device against significant resistance.Assess the cause of resistance using fluoroscopy and if necessary advance the microcatheter over the device to re-sheath or partially re-sheath to aid withdrawal.Re-sheathing a device with captured clot may result in loss of clot and distal embolization".The prowler select plus microcatheter was not returned for evaluation and testing.A review of the manufacturing documentation associated with this lot revealed that one unit was rejected and could be related to the reported complaint.However, the device history record review confirmed that the rejected unit was properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.Resistance/friction is a known potential failure associated with the use of the device.The ifu contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.The inability to withdraw the embotrap/microcatheter into the sofia intermediate catheter and accordioning of the sofia was likely related to the softer distal portion of the sofia catheter.It had also been difficult to advance the sofia due to tortuosity and vascular issues.The resistance and inability to advance the sofia more distal resulted in lack of distal support of the sofia.The patient had a "difficult" aortic arch, so it was challenging to position the catheters.The physician had to reposition the access catheters twice during the procedure due to "looping in the aortic arch".Difficulty tracking a catheter through the vasculature is a known procedural occurrence.The consequences of tracking difficulty occurring during clinical use of the device are usually addressed by modification in technique or substitution with another device.Tracking difficulty is most commonly related to the patient anatomy, operator technique, and appropriate device selection.The relationship between the difficulty advancing or maneuvering through the vessel and the device is not clear, but factors such as described may have impacted the event.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided; however, it is possible that clinical and procedural factors, including patient anatomy, vessel characteristics, clot size/density, tortuosity, device selection, device manipulation, and the concomitant intermediate catheter, may have contributed to the reported event.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of three products involved with the reported complaint and the associated manufacturer report numbers are 3011370111-2018-00105,1226348-2018-00746, & 1226348-2018-00747.

Brand Name
PROWLER SEL PLUS 150/5CM 45TIP
Common Device Name
CATHETER, CONTINOUS FLUSH
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC (MEXICO)
circuito interior norte #1820
juarez chihuahua 32580
MX  32580
MDR Report Key7938452
Report Number1226348-2018-00746
Device Sequence Number16480517
Product Code KRA
UDI-Device Identifier10886704028857
UDI-Public10886704028857
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K021591
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Catalogue Number606S255FX
Device Lot Number17738046
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/12/2018
Supplement Date Received by Manufacturer09/20/2018
10/18/2018
11/07/2018
Initial Report FDA Received Date10/05/2018
Supplement Report FDA Received Date10/17/2018
11/01/2018
11/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1